Dr. Stefan Ovidiu Tohaneanu
Department of Mathematics
University of Idaho
875 Perimeter Drive MS 1103, Moscow, ID 83844-1103
Phone: (208) 885-6234
2019-present: Associate Professor,
University of Idaho
2013-2019: Assistant Professor, University of Idaho
2010-2013: Postdoctoral Fellow and Assistant Professor, The University of Western
Ontario (Advisor Dr.
2007-2010: Visiting Assistant Professor, University of Cincinnati
2002-2007: Graduate Teaching Assistant, Texas A&M University
Ph.D., Mathematics, Texas A&M University, 2007 (Advisor Dr. Hal Schenck)
M.S., Mathematics (Analysis), University of Bucharest, 2001
M.S., Mathematics (Algebra), University of Bucharest, 1999
B.S., Mathematics, University of Bucharest, 1997
USEFUL LINKS FOR MATH MAJOR UNDERGRADUATE STUDENTS
Students, please check blackboard
for detailed information.
Spring 2022: MATH 556: Groups and Fields II, and MATH 330: Linear Algebra.
Fall 2021: MATH 555: Groups and Fields I, and MATH 415: Cryptography
Spring 2021: MATH 462: Abstract Algebra II, and MATH 330: Linear Algebra
Fall 2020: MATH 461: Abstract Algebra I, and MATH 430: Advanced Linear
Spring 2020: MATH 376: Discrete Math II, and MATH 330: Linear Algebra
Fall 2019: MATH 176: Discrete Math I, and MATH 415: Cryptography
Spring 2019: MATH 275: Calculus III, and course coordinator for MATH 175: Calculus II
Fall 2018: MATH 176: Discrete Math I, and MATH 415: Cryptography
Spring 2018: MATH 420: Complex Variables, and MATH 176: Discrete Math I
Fall 2017: MATH 461: Abstract Algebra I, and MATH 415: Cryptography
Spring 2017: MATH 558: Intro to Algebraic Geometry, and MATH 176: Discrete
Fall 2016: MATH 557: Ring Theory, and MATH 330: Linear Algebra.
Summer 2016 – II: MATH 310: Ordinary Differential Equations.
Spring 2016. MATH 330: Linear Algebra, and MATH 556: Groups and Fields II
Fall 2015. MATH 170: Calculus I (entire in-campus course), and MATH 555:
Groups and Fields I
Summer 2015. MATH 310 (both sections): Ordinary Differential Equations.
Spring 2015. MATH 310: Ordinary Differential Equations.
Fall 2014. MATH 176: Discrete Math I, and MATH 275: Calculus III.
Spring 2014. MATH 376: Discrete Math II.
Fall 2013. MATH 330: Linear Algebra.
My research interest are in Commutative Algebra with applications to
Combinatorics, Discrete Geometry, Algebraic Geometry, Coding Theory or Spline
Approximation. Please click this link for a
detailed CV. Stuff about me and my research can be also found on Google
Scholar and Research
This is the list of my publications:
- Formal arrangements with modular coatoms
- On the
Jacobian ideal of an almost generic hyperplane arrangement (with R.
Burity and A. Simis)
Proc. Amer. Math. Soc. (2022), to appear; a version is available at arXiv:
derivations associated to line arrangements (with R. Burity)
J. Algebra 581 (2021), 327-352.
view on the geometric and homological properties of fold products of
linear forms (with R. Burity and Yu Xie)
(2020), submitted; a version is available at arXiv:
Geramita-Harbourne-Migliore conjecture (with Yu Xie)
Trans. Amer. Math. Soc. 374 (2021), 4059-4073.
- On some
ideals with linear free resolution
Unpublished; a version is available at arXiv: 1906.02422.
- On the
containment problem for fat points ideals (with Yu Xie)
Proc. Amer. Math. Soc. 148 (2020),
functions for scheme-based linear codes and algebraic invariants of
Geramita ideals (with S. Cooper, A. Seceleanu, M. Vaz Pinto and R.
Advances in Applied Math. 112 (2020), 101940.
- On ideals generated
by a-fold products of linear forms
J. Commutative Algebra 13 (2021), 549-570.
matrices up to permutations (with Jesus Vargas)
Unpublished; a version is available at arXiv: 1805.08343.
arrangements with low exponents
Extended abstract published in Oberwolfach Reports 5
- A blowup algebra
for hyperplane arrangements (with M. Garrousian and A. Simis)
Algebra & Number Theory 12
arrangements as generalized star configurations
Mathematische Nachrichten 290
star configurations and the Tutte polynomial (with B. Anzis and M.
J. Algebraic Combinatorics 42 (2017), 165-187.
the geometry of real or complex supersolvable line arrangements (with
J. Combinatorial Theory,
Series A 140 (2016), 76-96.
a conjecture of Vasconcelos via Sylvester forms (with R. Burity and A.
J. Symbolic Computation 77 (2016), 39-62.
duality of arrangements with quadratic logarithmic vector fields
Discrete Mathematics 339 (2016), 54-61.
Configurations are Set-Theoretic Complete Intersection
Archiv der Mathematik 105 (2015), 343-349.
distance of linear codes and the \alpha-invariant (with M. Garrousian)
Advances in Applied Math. 71 (2015), 190-207.
of linear codes via colon ideals (with B. Anzis)
J. Algebra (C.S.) 443 (2015), 479-493.
- The ubiquity
of Sylvester forms in almost complete intersections (with A. Simis)
Collectanea Math. 66 (2015), 1-31.
inverse systems from coordinates
J. Algebra 400 (2014),
- Modular decomposition of the
Orlik-Terao algebra of a hyperplane arrangement (with G. Denham and M.
Annals of Combinatorics 18
- Homology of homogeneous divisors
(with A. Simis)
Israel J. Math. 200
- A commutative algebraic approach to
the fitting problem
Proc. Amer. Math. Soc. 142
- A computational criterion for the
supersolvability of line arrangements
Ars Combinatoria 117 (2014), 217-223.
- From Splines Approximation to Roth's
Equation and Schur Functors (with J. Minac)
Manuscripta Math. 142(1) (2013), 101-126.
- On freeness of divisors on P^2
Communications in Algebra 41(8) (2013), 2916-2932.
- Growth of the ideal generated by a
quadratic multivariate function over GF(3) (with T. Hodges, J. Ding,
V. Kruglov, D. Schmidt)
J. Algebra Appl. 12 (2013), 1250219-1 to 23.
- Bounding invariants of fat points
using a Coding Theory construction (with A. Van Tuyl)
J. Pure Appl. Algebra 217(2013), 269-279.
minimum distance of sets of points and the minimum socle degree
J. Pure Appl. Algebra 215(2011), 2645-2651.
the De Boer-Pellikaan method for computing minimum distance
J. Symbolic Computation 45(2010), 965-974.
- Lower bounds
on minimal distance of evaluation codes
Appl. Algebra Eng. Commun. Comput. 20(5-6)(2009), 351-360.
- The Orlik-Terao algebra and
2-formality (with H. Schenck)
Math. Res. Lett. 16(1)(2009), 171-182.
- Freeness of Conic-Line Arrangements
in P^2 (with H. Schenck)
Commentarii Mathematici Helvetici 84 (2009) 235-258.
- Mutant Grobner basis algorithm (with J. Ding, D.
Cabarcas, D. Schmidt and J. Buchmann)
Proceedings of the 1st international conference on Symbolic Computation
and Cryptography, Beijing, LMIB, pp. 16-22 (2008).
- Topological criteria for k-formal
Beitrage zur Algebra und Geometrie 48(1)(2007), 27-34.
- Smooth planar r-splines of degree
J. Approx. Theory 132(2005), 72-76.